Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 30, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Mar 26, 2021, 2:47 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2021, 2:47 AM EDT (06:47 UTC)
- Expired
- Mar 26, 2021, 4:59 PM EDT
- In force
- 14 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
813 WHUS73 KGRR 260647 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 247 AM EDT Fri Mar 26 2021 LMZ844>849-261500- /O.CAN.KGRR.GL.W.0006.000000T0000Z-210326T1500Z/ /O.NEW.KGRR.SC.Y.0030.210326T0647Z-210327T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 247 AM EDT Fri Mar 26 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...GALE WARNING IS CANCELLED... * WHAT...North winds 30 knots decreasing to 15 to 25 knots by mid morning and to around 10 knots by early evening. Waves 7 to 10 feet subsiding to 3 to 5 feet by midday and 1 to 3 feet by mid evening. * WHERE...St Joseph to Manistee. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Winds and waves will decrease significantly by mid morning today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ wdm
2 follow-up statements
143 WHUS73 KGRR 261438 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1038 AM EDT Fri Mar 26 2021 LMZ844>849-262245- /O.CON.KGRR.SC.Y.0030.000000T0000Z-210327T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1038 AM EDT Fri Mar 26 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Northwest wind gusts to 25 knots and waves 4 to 7 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
757 WHUS73 KGRR 262059 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 459 PM EDT Fri Mar 26 2021 LMZ844>849-270500- /O.CAN.KGRR.SC.Y.0030.000000T0000Z-210327T0000Z/ /O.NEW.KGRR.GL.A.0006.210328T1000Z-210328T2300Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 459 PM EDT Fri Mar 26 2021 ...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... ...SMALL CRAFT ADVISORY IS CANCELLED... * WHAT...Northwest winds 15 to 25 knots with gusts up to 40 knots and waves 4 to 7 feet possible. * WHERE...St Joseph to Manistee. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Strong winds can cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and waves. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 26, 12:07 AM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Mar 26, 12:07 AM EDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 1207 AM EDT Fri Mar 26 2021 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 330 PM EDT Thu Mar 25 2021 - Wind...rain and a touch of winter expected tonight - Cold front to bring showers saturday night - Another chance for showers mid next week Tues Night/Wed && .UPDATE... Issued at 1054 PM EDT Thu Mar 25 2021 No significant changes to the forecast with the update. There are some indications in the new models that the winds with this system may be a little lower than forecast earlier. So we do not plan on the need for an advisory at this time. In fact the potential for gales is somewhat diminished as well. We will hold onto the headline for gales at this time though. A steady moderate rain is expected for much of the area through the remainder of the night. Given the recent dry pattern...hydro impacts are expected to be limited. Northern zones may see some mix but the latest guidance generally suggests any impacts will be under headline criteria. && .DISCUSSION...(This evening through next Thursday) Issued at 330 PM EDT Thu Mar 25 2021 - Wind...rain and a touch of winter expected tonight A potent system will move through the Great Lakes region tonight. A deepening low at the surface will be driven by a coupled jet structure aloft. The first feature to discuss will be the rain. A widespread soaking rain is forecast for most of the area, with the far northwest CWA towards Ludington seeing relatively lighter amounts. A one to two inch rainfall will occur over a fair amount of the area. See the hydro section below for further details on the rain side of the system. As for the wind, there will be a period of time from around midnight through daybreak where the wind will be quite blustery and very noticeable. In fact, we feel towards Lansing, Battle Creek and Jackson we may flirt with wind advisory criteria. At this point and in coordination with both IWX and DTX we have held off on a headline. We are thinking gusts will approach but may not exceed the 45 mph criteria for an advisory. Also, the duration of the strongest winds will be short on the order of 2-4 hours towards daybreak and especially towards Jackson. As far as the touch of winter tonight goes, we feel that it will be just that. The area of concern would be up along U.S. 10 across Central Lower Michigan. We are expecting some wet snow to mix in up there as well as a bit of freezing rain possibly. We do not think either will rise to the level of a headline though. Snowfall should be on the order of trace amounts to maybe an inch. Freezing rain may have a hard time accumulating on the ground given the marginal temperatures (around 32F) and the warmish ground. Thinking we may see a light glaze in trees, but maybe no where else. After coordination with APX we decided to hold off on a winter headline as the more impactful winter weather will be further north into the higher ground of Northern Lower Michigan. So overall, a system tonight that will be noticeable to people with a blustery wind and a driving rain, but most likely it will remain below established criteria for wind, winter and hydro headlines. - Cold front to bring showers Saturday night A cold front will approach the area on Saturday with most of the area remaining dry through the day. Showers will fill in during the evening and continue into the overnight as the cold front moves through. We have the chance for some scattered thunderstorms Saturday evening as there may be just enough instability in place ahead of the front. 850mb LIs dip to -2 to -3 C and MUCAPE values increase to around 500 joules towards 00z in the western CWA. So, nothing too extreme at all, but maybe a few embedded storms. - Another chance for showers mid next week Tues Night/Wed The next chance for precipitation will come mid next week from Tuesday night into Wednesday. Precipitation does not look to be heavy, but it will be associated with a cold front driven by a plains trough that will be pushing into the area. Enough cold air is in place behind the system (850mb temps dip to -10 C on Wed night and Thurs) that this will be a rain to snow transition as the precipitation moves through post frontal. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1205 AM EDT Fri Mar 26 2021 Conditions will continue to deteriorate to mainly IFR at all the terminals overnight due to rain and low cigs. It will be windy as well with wind gusts reaching around 25 to 30 kts at times overnight through Friday morning. The winds will gradually diminish Friday afternoon as the system moves away from our area and conditions will gradually improve to MVFR then VFR as cigs/visbys improve through the day. && .MARINE... Issued at 330 PM EDT Thu Mar 25 2021 Gale Warning remains in effect for tonight into Friday morning. This looks like a short duration solid gale with the core of the wind centered in about an 8 hour period from midnight through 800am. BUFKIT overviews show the mixed layer which is on the order of only 1,000 to 2,000ft deep, as you would expect at night in a driving rain, tapping into 40 knots overnight. 35 knot gales should certainly be realized in our nearshore waters. Waves will be highest in a north flow up on the north side of Big and Little Sable Points and south of South Haven. The rest of the area, near Muskegon and Grand Haven is a bit protected by the Points. Waves will peak south of Holland Friday morning as the flow backs just a bit to the north-northwest. 10+ footers are possible Friday morning. Given the short duration of the wind/waves down there and the lower water levels not planning any lakeshore flood headlines. Winds and waves tone down through the day on Friday. We will need to downgrade into a Small Craft Advisory Friday morning once the gales subside. Lighter winds and waves expected then for Friday night. && .HYDROLOGY... Issued at 330 PM EDT Thu Mar 25 2021 After nearly a month of dry conditions, widespread rain moves into Lower Michigan tonight. Virtually the entire Grand River and Kalamazoo River basins will see around 1.0 to 1.5 inches of rain overnight. The good news is that the river levels are low, and should be able to hand this type of rain without much issue, though we will definitely see rising water levels after this. Depending on exactly how much rain falls, Sycamore Creek near Holt and the Maple River could rise above bankfull, but will have a much harder time reaching flood levels (flood stage). This does look like the type of rain that will see some localized areas of higher rain amounts, perhaps closer to the 2 inch mark. With the shallowest soils being quite dry right now, the ground should be able to absorb quite a bit of this rain, but if 2 inches of rain falls in a short period of time we could see some brief ponding of water at low spots on roadways and in poor drainage areas. This typically happens at the same areas over and over again, and will be improving quickly throughout the morning on Friday. Nevertheless, drivers during the morning commute should stay alert for this possibility and allow a bit extra time driving in the morning. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Gale Warning until 11 AM EDT Friday for LMZ844>849. && UPDATE...MJS SYNOPSIS...Duke DISCUSSION...Duke AVIATION...Laurens HYDROLOGY...AMD MARINE...Duke
Hazardous weather outlook, Mar 25, 3:40 PM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 340 PM EDT Thu Mar 25 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-260845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 340 PM EDT Thu Mar 25 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A widespread soaking rainfall is expected tonight over much of the area. Some small streams may briefly overflow and some underpasses may flood during the early morning hours of Friday due locally heavy rain. Isolated thunderstorms are possible across South Central Lower Michigan after midnight. Cloud to ground lightning is the expected hazard from the thunderstorms. Winds will become strong and gusty tonight. Winds will likely gust to around 40 mph during the early morning hours of Friday. This may result in some localized power outages due to falling tree limbs. Wet snow and trace amounts of light freezing rain are possible late tonight and Friday morning near U.S. 10. Snow amounts will be light on the order of a dusting to around an inch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The winds gusting to near 40 mph, locally heavy rainfall and a bit of snow near and north of U.S. 10 should come to an end by midday Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-260845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 340 PM EDT Thu Mar 25 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will be dangerous to small craft tonight as north winds increase to gale force. The resulting large waves will make it dangerous to be on piers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday While the winds and waves will slowly subside Friday, impacts will linger into Friday afternoon. The next system will likely bring hazardous winds and waves back to the area by midday Saturday. Gales are possible on Sunday then strong winds and high waves will likely linger into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. WDM/DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 4:59 PM EDT | Gale Watch | GRR | 22 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.